Antipsychotics and Sexual Dysfunction

Antipsychotic medications can cause several sexual problems. Some of these problems may include a decreased interest in sex, ejaculation problems, or impotence. If you are taking an antipsychotic and sexual dysfunction becomes a problem, do not stop taking your medication or lower your dosage without first talking to your healthcare provider. He or she can help you find the best treatment option for your situation.

An Overview of Antipsychotics and Sexual Dysfunction

Antipsychotics are a class of medications used to treat a variety of mental health problems, including schizophrenia, bipolar disorder, and severe depression. Just like all medications, antipsychotics can cause side effects. One of the side effects people may experience with antipsychotics is a problem with sexual function.
 
Not everyone will experience sexual dysfunction while taking an antipsychotic. However, those people who do develop this side effect often find it to be very distressing.
 
In fact, many people who experience sexual side effects with antipsychotics consider these problems the most troubling side effect of the medication. These problems can be so distressing that people often want to stop taking their antipsychotic medication. However, it is very important that you do not stop your medication or reduce the dose without first talking to your healthcare provider.
 
Sexual problems can occur in a variety of areas of sexual activity. Specific types of sexual dysfunction have been reported with antipsychotic use. These particular problems include:
 
  • A decreased interest in sex, also called decreased libido or sex drive
  • Ejaculation or orgasm problems
  • Impotence (also known as erectile dysfunction, or ED).
     
Antipsychotics and Decreased Libido
Decreased libido is a term used to describe a reduced sex drive. A person with decreased libido may not think about sex as much. They may find they just are not as interested in sexual activity. If these feelings persist, they can be very worrisome for both the person with decreased libido and their sexual partner.
 
Decreased libido is the most commonly reported antipsychotic sexual side effect. However, there are many other possible causes of decreased libido, including:
 
Antipsychotics and Ejaculation or Orgasm Problems
Another commonly reported sexual side effect of antipsychotics is problems with ejaculation or orgasms. The term "ejaculation problem" is used to describe a variety of problems that may occur with ejaculation. Some of these include:
 
  • Retrograde ejaculation -- when semen enters the bladder instead of leaving the body through the penis. This problem is usually painless and harmless. A man with retrograde ejaculation may notice cloudy urine after orgasm.
  • Ejaculation decrease -- reduced amounts of ejaculate or semen.
  • Ejaculation failure -- the inability to ejaculate in a timely manner, or at all.
 
Antipsychotics are more likely to cause ejaculation failure than the other ejaculation problems. This ejaculation failure leads to difficulty, or inability, in achieving an orgasm. Ejaculation problems are often very distressing for couples who are trying to conceive.
 
It should be noted that women taking antipsychotics may also have difficulty achieving orgasm. Medically, this is known as anorgasmia.
Feed Your Adult ADHD Brain

Antipsychotic Drugs -- Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.